California, 2003

Heat in California, July 19, 2003

July 19, 2003 · NWS SGX · 1 event in 1 county or zone

A hiker was overcome by heat exhaustion on a Lakeside trail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A hiker was overcome by heat exhaustion on a Lakeside trail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 19, 1:30 PM PST, 0 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SAT JUL 19 2003

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CONTINUE A CHANCE
OF SHOWERS AND THUNDERSTORMS IN AND NEAR THE MOUNTAINS IN THE
AFTERNOONS AND EVENINGS. ONSHORE FLOW AND A SHALLOW MARINE LAYER WILL
BRING COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.
OTHERWISE...HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR WITH HOT
DAYS INLAND.

.DISCUSSION...THERE WERE A FEW LIGHT SHOWERS IN SW SAN COUNTY THIS AM.
THE 12Z NKX SOUNDING HAD A MOIST LAYER FROM ABOUT 12 KFT TO ABOUT
22 KFT BUT COOLED IN THE LOWER LEVELS. JUST SLIGHTLY MORE PRECIPITABLE
WATER COMPARED TO 24 HOURS PREVIOUS. THE SOUNDING HAD AN INVERSION
BASED BELOW 1000 FT. WEAKER ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL.

STRONG UPPER LEVEL HI PRESSURE WILL WEAKEN SLIGHTLY THROUGH THE SHORT
TERM. THE MID LEVEL MOISTURE WILL GENERALLY DECREASE THROUGH MON AND
THEN INCREASE AGAIN TUE WITH A WEAK ELY WAVE. WILL CONTINUE TO HAVE
A CHANCE OF SHOWERS OR THUNDERSTORMS OVER AND NEAR THE MOUNTAINS WITH
A SMALL CHANCE IN THE DESERTS EACH AFTERNOON AND EVENING. THE MARINE
LAYER SHOULD BECOME MORE WIDESPREAD WITH LESS MID LEVEL MOISTURE
DISRUPTING IT SUN AND MON...BUT IT WILL STILL BE MAINLY CONTINUED TO
COASTAL AREAS UNDER A LOW...STRONG INVERSION. OTHERWISE...FAIR WITH
HOT DAYS INLAND EXCEPT COOLER IN MOST AREAS TUE DUE TO INCREASED CLOUD
COVER.

LONGER RANGE PROGS INDICATE THE UPPER HI WEAKENS A LITTLE AND
MONSOONAL MOISTURE GENERALLY DECREASED DURING THE SECOND HALF OF THE
WEEK. HOWEVER...THERE WILL STILL BE A THREAT OF THUNDERSTORMS NEAR THE
MOUNTAINS IN THE AFTERNOONS AND EVENINGS. THERE SHOULD BE LITTLE
DEEPENING OF THE MARINE LAYER AND A SLIGHT COOLING TREND DURING THIS
PERIOD.

.SAN...NONE.
Hazardous weather outlook, Jul 19, 5:00 AM PST, 8 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY IN THE
MOUNTAINS TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY IN THE
MOUNTAINS DURING THE AFTERNOONS AND EVENINGS. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, X W San Diego Valley

When
July 19, 1:30 PM PST
Where
X W San Diego Valley forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365832.